Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Cyclothymia mood stabilizers Listohep

Posted by JonW on May 22, 2002, at 19:55:34

In reply to Re: Cyclothymia mood stabilizers, posted by Listohep on May 22, 2002, at 9:19:36

> Next question. It was strange doing all this reading and seeing myself emerge off the page-especially since so much of who I see myself as as a >person is part of the creativity in the highs and the insight in the lows. I am scared of losing that part of myself on a stabilizer. Should I expect that?

One of the questions on the page that my last post linked to is very similar to your question. A guy named Mark asked the question, "I Like Being Manic". Here's the link:

http://www.bipolarworld.net/Phelps/ph_2000/ph118.htm

It turns out Mark takes Prozac + Wellbutrin + Ephedrine + Caffeine. I bet this combo would make anyone manic! :) Nonetheless, Dr. Phelps' answer addresses your question. He replies to Mark, "The point is, if somebody comes along and tells you 'oh, stop that stuff and get on the right stuff', meaning mood stabilizers, you'll probably say 'yeah, thanks a lot' and be gone. So I'd start by trying to show you that mood stabilizers may take you in a general direction that you like, particularly in that they may improve your level of function."

I've given most anti-epileptic drugs (depakote, etc.), lithium, and several atypical anti-psychotics (zyprexa, etc.) a good test drive. In my opinion, Topamax (affectionately refered to as "Dopamax" and "Stupimax" :)) is probably the most likely to disrupt your cognitive abilities which I imagine would affect creativity but everyone's different, of course. I understand your question to be what effect mood stabilizers might have in general on the exciting, genuine, emotional up and down world you're used to. In other words, what's it like to be on a mood stabilizer?

But first... "Some of the most famous artists furnished the world with a masterpiece borne of madness... and such superlative human expression remains an intangible legacy of unbearable existence." <-- That's mine, so it might not make sense ;) So, were many of the great musicians, poets, and writers great because of mental illness and drug abuse? Maybe, maybe not. But it's certainly possible to be very creative *and* and have a stable mood. It's not hard to understand how the symptoms of a hypomanic or mixed state would aid and inspire the creative process. It's even easier to understand how they destroy lives. Using LSD is somewhat analogous to this, and I believe most would wisely choose to avoid it. One psydoc once told me that great acomplishment seems to run in bipolar families, so bipolar disorder is not only very treatable but maybe even a good thing to be associated with! It's my guess that you would describe your mood instability as fitting bipolar NOS (not otherwise specified), but maybe even bipolar II now that you've done some research. If you want, there's a test you can take to rule in bipolar disorder:

http://www.ndmda.org/screening.asp

Regardless of the results, you may benefit from treatment with mood stabilizers. It may be more significant if you identify with bipolar symptoms and have some type of cycling going on -- be it energy, irritability, sleep, whatever. You should also consider that there are other disorders often misdiagnosed as bipolar disorder like atypical depression, adhd, GAD, depression + anxiety, borderline personality disorder (although, depakote may be effective). I know for sure atypical depression and adhd are correlated with bipolar disorder, but I would assume the other disorders are as well as having any one disorder seems to increase your odds of having another in most cases. Anyhow, this means you could have any one of these disorders alone (and not necessarily bipolar disorder because a lot of the symptoms overlap) or in combination. Having both bipolar and adhd seems to be fairly common, and also bipolar and atypical depression.

However, given that there is an average lapse of 8 years from onset of bipolar disorder symptoms to treatment and an average of 3 to 4 doctors are seen before people with bipolar disorder are correctly diagnosed, and the fact that the drugs used to treat the other disorders (anti-depressants, stimulants) can induce mania and cause cycling, it would seem that a mood stabilizer is a the logical next choice for you but you should definitely be working closely with your psydoc on this one. Anecdotally (is that a word?), it's been my impression that many people with your symptoms seem to end up on a mood stabilizer + anti-depressant combo but maybe you'll get lucky with Lamictal. It's a great drug. Being on a mood stabilizer can really help with the agitation you are talking about. Right now I take depakote + neurontin, and if I miss a dose of dep. the first thing I notice is I find myself very agitated and I get myself in screaming matches with people and have no idea how I got there. I still cycle on the dep. but I don't experience as many mixed episodes and my cycles aren't as severe. I suffer from life long bipolar, atypical depression, social anxiety, and possibly adhd so it's been complicated. Next we're going to try adding Nardil and see if I can tolerate it without cycling because someone on Nardil is easier to stabilize (with thyroid) than someone on an SSRI, according to my psydoc.

Man, I'm long winded today... anyway, back to your original question. There are so many mood stabilizers out there and so many different possible combinations that it is very likely you will find relief, and without any major side-effects. Anti-depressants (the SSRIs in particular) can kill your zest for life and your desire and motivation to be involved -- however, relative to the symptoms of depression maybe they're not so bad and not every one experiences side-effects and you can combat them. In my opinion mood stabilizing drugs are like placebo compared to anti-depressants. The only problem side-effects with mood-stabilizers that I've experienced are weight gain, sedation (which goes away) and depakote, for example, makes me more stable but it also seem to be kind of depressing. There are so many alternatives, though, that are far less likely to have this effect, Lamictal probably being the best. In a way being stable can rob you of the "highs" but gives you much more in return. If part of your cycles are desireable experiences then treating bipolar disorder could be described as analogous to sobering up. You may lose the euphoric highs, but you also lose the agitation, the irritability, the *depression*, and you may not realize how damn good "normal" life can be once you've been treated! Treatment doesn't have to rob you of any of the emotion or inspiration of "normal" life which has plenty of "highs" of its own! Of course, I say all of this as a depressed person on disability, so what do I know about how life can be??? :) I know one thing for sure, it can't be this bad or we'd all be extinct! ;) I think Dr. Phelps has a good idea about dabbing in the mood stabilizers to see if things go in the right direction and take it from there. Anyone with a serious chronic mental illness is selling themselves short by not working with an expert psydoc. And if things don't improve within say 6 months, go to the top and work with a "best of the best" psydoc if you can afford it. A lot of docs have very liberal prescription pads, but make sure they're working on your behalf and know when to send you to someone who knows more than them. -- It can save years!

Good luck,
Jon

p.s. It sounds like you're working with a good doc, but here are a couple of links that could be useful in the future. The first is a referral database to locate a local psydoc who specializes in treating bipolar illness. The second is Ivan Goldberg's list of the best doctors in the nation:

http://www.mghmadi.org/referraldatabase.html
http://www.psycom.net/depression.central.psychiatrists.html


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:JonW thread:9730
URL: http://www.dr-bob.org/babble/20020517/msgs/107343.html